Jump to content

Mom diagnosed with Stage 3


Recommended Posts

Hi,

In January my mom was diagnosed with stage 3 non small cell adenocarcinoma, with one tumor less than 3 cm in her upper right lobe, and in the mediastinal lymph node.  The treatment plan was 4 rounds carboplatin and alimta once a week every 3 weeks and monday-friday radiation for 36 treatments.  The first round of chemo was fine, she felt flu like but no vomiting or nausea.  She developed a rash, was told it was common for alimta.  Second round she got very ill, blood counts so low they did not register.  Had a transfusion, and neulesta.  Third and fourth rounds have been awful.  She has had a constant rash, its peeling and itchy/painful.  Blood counts way low.  Today she had blood in her stool.  Has anyone else had such poor reactions?  It feels as though her doctors are not at all concerned with the blood counts, as each time the low readings have come from the radiation doctors and not the oncologist.  I don't understand how they pump you full of poisons and just send you on your way with no follow up.  The good news is her follow up scans showed the tumor was shrinking, but at this point she hasn't had radiation for 10 days and has decided to forego further treatment.  She is only 52 and I am not ready to lose her.

Link to comment
Share on other sites

Hi Angie,

I'm sorry to hear about your mom's diagnosis and that she's having a hard time with her treatment. Does your mom have  nurse-case manager or a nurse navigator? Either of these might be able to help sort this out. There should be treatments available for side effects and/or adjustments of dosages or chemo drugs. Since the tumor is shrinking, it would be unfortunate for her to give up treatment now. Can she/you talk to the oncologist directly about concerns about blood levels and side effects? If not, it seems like it's not working for her and a second opinion might be in order. 

Another possibility is a palliative care referral. Sometimes people confuse palliative care with hospice and that is definitely NOT what I'm talking about. Palliative care doctors help people with serious illnesses to deal with pain and quality of life issues including those caused by treatment. I recently spoke to a palliative care specialist at Hope Summit (a Lungevity conference for lung cancer survivors) and he told me that one of his functions is to help coordinate care between providers, which seems like it would be helpful in your mom's situation.

I hope that she is able to hang in there, since there are many options to explore to help relieve her suffering from treatment.

Bridget O

Link to comment
Share on other sites

Angie,

Your mother is indeed having a difficult time with chemotherapy.  I deduce from your post that she is receiving first line standard of care for lung cancer: radiation and adjuvant chemotherapy.  In this treatment, the radiation is supposed to do the heavy lifting, and in fact, in most, the chemotherapy is a less concentrated from normal doses and is used to attack stray tumor cells that may be found in the blood stream.  It sounds like your mother is having a very difficult time tolerating the chemotherapy from your report of rash, low counts, and itchy skin.

The rash and itchy skin with nausea are side effects that some of us experience.  Low counts is something that effects most of us.  Indeed, I had a scheduled blood test 2 days after each infusion to check my red and white cell counts.  Chemotherapy has an adverse effect on these cells and unfortunately, drugs like Neulasta and Procrit, to boost white and red counts respectively are rather common.  I did not have a transfusion.  Radiation can also effect blood cell production but in my treatment, I had blood tests before and after each infusion so I could see the effect of the drugs on my counts.

So poor reactions to even low dose chemotherapy are expected.  During treatment, I often found my chemo nurse a good source for communicating my problems with side effects or answering questions.  I saw my nurse each infusion and when I had a serious symptomatic complaint, the nurse got my oncologist involved quickly.  As I recall, I saw my medical oncologist before the first infusion, midway through treatment, and at the end of treatment to explain the results of my post treatment scan.  I saw my radio oncologist before my first treatment, and every two weeks during treatment.  So my follow-up mechanism was with chemo nurses and radiation technicians.  When I told them of my concern, they either addressed it or got my doctors involved quickly.  You might try that avenue if your mom returns to treatment.

Stay the course.

Tom

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.